SESSION TITLE: ICU Complications
SESSION TYPE: Affiliate Case Report Slide
PRESENTED ON: Sunday, October 27, 2013 at 07:30 AM - 08:30 AM
INTRODUCTION: Everolimus is an immunosuppressive drug derivative of Sirolimus, is considered to be free of the latter's pulmonary toxicity. We describe a case of a severe everolimus-induced pneumonitis in a renal transplant recipient.
CASE PRESENTATION: In a 47-year-old renal transplant patient treated with everolimus and prednisolone. She developed nonproductive cough and increasing dyspnea requiring hospital admission. Bilateral patchy alveolar infiltrates were apparent on computed tomography (figure 1). Cardiac failure was ruled out. Bronchoalveolar lavage revealed hypercellularity with lymphocytosis (25%), and the microbiological evaluation was negative and empiric antimicrobial therapy was initiated. Serological tests for cytomegalovirus were negative too. Subsequently, she developed hypoxic respiratory failure requiring intubation. The fever persisted with antibiotic treatment and everolimus was thought to be the cause of the symptoms. Everolimus was discontinued and high-dose corticosteroid therapy was initiated. Following the discontinuation of everolimus, the patient began to improve, and discontinuation of mechanical ventilation was achieved. On the follow-up chest X-ray, twenty days after everolimus discontinuation, the parenchymal abnormalities had improved, with accentuated reduction of the air-space consolidation pattern (figure2). Plasma levels of everolimus were 24ng/ml. The biopsy found multiple giant cells, both intra-alveolar and interstitial, without evidence of vasculitis or bronchiolitis. The biopsies were negative for acid-fast bacilli, as well as negative for IgG, IgA, IgM, C3, and C1q. The findings were consistent with prior descriptions of a sirolimus-induced interstitial pneumonitis and consisted with everolimus-induced pneumonitis.
DISCUSSION: An incidence of 5-15% of clinical pneumonitis has been reported in transplant recipients receiving sirolimus. Although it has become clear that everolimus induces pulmonary toxicity more frequently than initially thought, most published cases thus far represented mild and reversible disease, and only one was fatal. In this case despite the requirement of mechanical ventilation a fatal outcome could be prevented by early drug withdrawal and corticosteroid treatment.
CONCLUSIONS: Given that prompt drug discontinuation is potentially lifesaving, everolimus-induced pulmonary toxicity should be considered in the differential diagnosis of patients treated with everolimus and presenting with respiratory symptoms or pulmonary lesions
Reference #1: White DA, Camus P, Endo M; et al. Noninfectious Pneumonitis after Everolimus Therapy for Advanced Renal Cell Carcinoma. Am. J Respir Crit Care Med vol 182, PP 396-403, 2010
Reference #2: Alexandru S, Ortiz A, Baldovi S, et al. Severe everolimus-associated pneumonitis in a renal transplant recipient. Nephrol Dial Transplant 23: 3353-3355, 2008
Reference #3: Depuydt P, Nollet J, Benoit, D, et al. Fatal Acute Pulmonary Injury Associated with Everolimus.Ann Pharmacother 2012;46:e7.
DISCLOSURE: The following authors have nothing to disclose: Lorena Maldonado, Emiliano Descotte, Martin Chertcoff, Alejandro Salvado, Miguel Angel Blasco
No Product/Research Disclosure Information